Isolated Adrenocorticotropic Hormone Deficiency & Thyroiditis associated with Nivolumab Therapy in a Patient with Advanced Lung Adenocarcinoma

Journal of Medical Case Reports
08 Apr, 2019 ,

A 69-year-old Japanese woman with advanced lung adenocarcinoma developed painless thyroiditis with transient elevations of serum thyroid hormones during 3 months of cancer treatment with nivolumab and began thyroid hormone replacement therapy for subsequent primary hypothyroidism. Four months after nivolumab therapy was discontinued, she developed isolated adrenocorticotropic hormone deficiency; corticosteroid replacement therapy relieved her secondary adrenal insufficiency symptoms, such as anorexia and fatigue. Human leukocyte antigen typing revealed the presence of DRB1*04:05-DQB1*04:01-DQA1*03:03 and DRB1*09:01-DQB1*03:03-DQA1*03:02 haplotypes, which increase susceptibility to an autoimmune polyendocrine syndrome associated with thyroid and pituitary disorders in the Japanese population.

Source
Full content

A 69-year-old Japanese woman who had been undergoing cancer treatment for advanced LAC was admitted to our hospital in January 2018 because of anorexia, fatigue, and general weakness. The patient had a maternal family history of esophageal cancer. The patient had been a housewife since her 20s, had never smoked cigarettes, and did not have a drinking habit. The patient’s medical history was unremarkable until June 2016, when an abnormal x-ray shadow was found in her right lung. A computed tomographic (CT) scan revealed a tumor (3.1 cm) in the upper lobe of her right lung, right hilar and mediastinal lymph node swellings, and liver tumors. A transbronchoscopic biopsy from the lung tumor revealed LAC with vascular invasion. IHC revealed no anaplastic lymphoma kinase rearrangement, and a genetic analysis of the cancer cells detected no epidermal growth factor receptor mutation. Whole-body technetium-99m methylene diphosphonate scintigraphy revealed multiple lesions at the thoracic and lumbar vertebrae, sternum, ilium, and right ischial bones. Brain magnetic resonance imaging (MRI) revealed tumors in the left temporal lobe and right cerebellar hemisphere. As a result, the patient was diagnosed with LAC with distant metastases to the brain, liver, and bones (cT2aN2M1b, stage IV).

The patient underwent stereotactic radiation surgery (total, 22 Gy) for her metastatic brain tumors in July 2016. Thereafter, she received four courses of chemotherapy with intravenous cisplatin, pemetrexed, and bevacizumab from July 2016 to October 2016; this treatment regimen effectively controlled her advanced LAC with a Response Evaluation Criteria in Solid Tumors (RECIST) classification of partial response. The patient subsequently received nine courses of maintenance chemotherapy with intravenous pemetrexed and bevacizumab from November 2016 to April 2017. CT scans performed in May 2017 revealed no progression of the primary LAC or metastatic brain and bone lesions, but they showed evidence of progression of the metastatic liver tumors.

Subsequently, the patient began second-line chemotherapy with intravenous nivolumab (133 mg [3 mg/kg] every 2 weeks) in May 2017. Thyroid function was routinely monitored in July 2017 after five courses of nivolumab therapy, and she showed high levels of serum free thyroxine (FT4, 1.91 ng/dl) and low levels of thyroid-stimulating hormone (TSH, 0.04 μIU/ml). The patient had no symptoms of thyrotoxicosis or exophthalmos but had mild and soft struma without any pain or fever. Ultrasonography revealed rough and mildly low echogenicity in a slightly enlarged thyroid gland without a tumor, and technetium-99m pertechnetate thyroid scintigraphy revealed a low thyroid uptake of 0.1% (reference range, 0.5–4%) in the entire thyroid gland.

The patient had negative test results for TSH-binding inhibitory immunoglobulin (TBII), thyroglobulin autoantibody (TgAb), and thyroid peroxidase autoantibody (TPOAb). On the basis of these findings, she was diagnosed with painless thyroiditis induced by nivolumab and was closely followed without medication. The patient exhibited primary hypothyroidism (FT4, 0.66 ng/dl; TSH, 11.41 μIU/ml) in September 2017 and initiated thyroid hormone replacement therapy with oral levothyroxine (50 μg/day). Because the CT scans performed after the sixth cycle of nivolumab revealed enlargements of the metastatic liver tumors, nivolumab therapy was discontinued in August 2017. The patient received three courses of third-line chemotherapy with docetaxel and ramucirumab beginning in September 2017, which effectively controlled her LAC (RECIST classification of partial response), but this treatment was terminated in October 2017 because of side effects, such as joint pain and rhabdomyolysis. The patient did not consent to continue anticancer drug therapy after considering the potential benefits and side effects, and she chose to receive best supportive care.

In November 2017, the patient’s body weight, blood pressure, and pulse rate were 45 kg, 121/67 mmHg, and 76 beats per minute, respectively. She had normal levels of serum electrolytes (sodium 140 mEq/L, potassium 4.3 mEq/L, and chloride 106 mEq/L). However, the patient developed acute anorexia, fatigue, and general weakness in December 2017 and was admitted to the Department of Respiratory Medicine at our hospital in January 2018.

On admission, the patient had clear consciousness and did not complain of headache, abdominal pain, diarrhea, or joint and muscle pain. Her height, body weight, body temperature, blood pressure, and pulse rate were 153 cm, 38 kg, 36.9 °C, 90/54 mmHg, and 73 beats per minute, respectively. She had mild and soft goiter without pain. No heart murmur, chest rales, rash, vitiligo, skin pigmentation, or peripheral edema was detected. No paralysis, cerebellar ataxia, pyramidal or extrapyramidal tract symptoms, visual disturbance, hearing loss, dysarthria, or epileptic seizures were found. A blood analysis revealed hyponatremia (serum sodium 124 mEq/L); asymptomatic hypoglycemia (fasting plasma glucose 65 mg/dl); and low levels of immunoreactive insulin (< 0.2 μU/ml), ACTH (2.6 pg/ml), and cortisol (< 0.2 μg/dl) (Table 1). Because AI was suspected, oral levothyroxine was discontinued on day 2 of admission because hormone replacement therapy with thyroid hormone alone can exaggerate AI symptoms when hypothyroidism and AI coexist. The patient was referred to the Department of Endocrinology and Metabolism on day 5 of admission.

Blood samples were taken in the morning (10 a.m.) with the patient in supine position. The patient was taking thyroid hormone replacement therapy with oral levothyroxine (50 μg/day) for primary hypothyroidism

A rapid cosyntropin stimulation test suggested secondary AI. Dynamic tests assessing the secretion of pituitary hormones showed the normal release of growth hormone (GH), TSH, and prolactin; age-appropriate release of luteinizing hormone and follicle-stimulating hormone; but no ACTH release following a corticotropin-releasing hormone load. A GH-releasing peptide 2 loading test also showed no ACTH release, whereas GH release was sufficient. These findings were indicative of IAD. A brain MRI study revealed slight atrophy of the anterior pituitary with a pituitary height of 2.2 mm.

Blood samples were taken at 0 (just before) and at 30 and 60 min after synthetic adrenocorticotropic hormone 1–24 (cosyntropin hydroxide 0.25 mg) was intravenously administered in the morning (9 a.m.). The patient had a low plasma adrenocorticotropic hormone level (2.3 pg/ml) and low plasma renin activity (< 0.2 ng/ml/h) just before cosyntropin administration

Growth hormone-releasing peptide (GHRP)-2 (100 μg) was intravenously administered in the morning (9 a.m.)

Magnetic resonance imaging of the pituitary gland (January 2018). a Sagittal T1-weighted plain magnetic resonance imaging (MRI) study showing normal high-intensity signals in the posterior lobe of the pituitary. bc Gadolinium-enhanced MRI scans (b, sagittal plane; c, coronal plane) showing homogeneous enhancement of the normal hypophyseal stalk and mild atrophy of the anterior lobe of the pituitary gland. The width, length, and height of the pituitary gland are 16.2, 9.8, and 2.2 mm, respectively

The patient had negative test results for anti-pituitary cell antibody, TgAb, TPOAb, and TBII as well as other organ-specific autoantibodies, including glutamic acid decarboxylase autoantibody, insulin autoantibody, gastric parietal cell autoantibody, intrinsic factor autoantibody, adrenocortical autoantibody, antinuclear antibody, Sjögren’s syndrome A and B antibodies, anti-citrullinated peptide antibody, and rheumatoid factor.

Human leukocyte antigen (HLA) typing revealed the presence of A*08:01/12:02, B*48:01/52:01, and C*08:01/12:02 class I genes and DRB1*04:05/09:01, DQB1*03:03/04:01, DQA1*03:02/03:03, and DPB1*04:02/14:01 class II genes.

The patient began corticosteroid replacement therapy with oral hydrocortisone (15 mg/day) for AI secondary to IAD on the afternoon of day 8 of admission. Subsequently, she resumed oral levothyroxine (50 μg/day) for primary hypothyroidism on day 9 of admission.

The patient experienced improvements in anorexia, fatigue, and general weakness and became ambulatory within days. Her hyponatremia was corrected within 1 week, and her hypoglycemia was resolved. Laboratory data obtained on day 21 of admission showed normal levels of serum sodium (140 mEq/L), potassium (4.3 mEq/L), chloride (106 mEq/L), FT4 (1.60 ng/dl), TSH (3.28 μIU/ml), and fasting plasma glucose (78 mg/dl). The patient was discharged on day 25 of admission.

The subsequent clinical course of the patient was mostly uneventful for 6 months after discharge. As her LAC progressed, her ability to perform activities of daily living decreased, and in November 2018, she was transferred to a local hospital to receive terminal care.